Colorado, 2014

Tornadoes and Flash Flood in Colorado, June 8, 2014

June 8, 2014 · NWS BOU · 14 events in 6 counties and zones

An upper level weather disturbance and its associated cold front moved across northern Colorado during the late morning and afternoon; spawning several tornadoes, damaging wind, large hail, very heavy rainfall. Nine tornadoes touched down across northeast Colorado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$35,000
Crop damage
$1,000
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

An upper level weather disturbance and its associated cold front moved across northern Colorado during the late morning and afternoon; spawning several tornadoes, damaging wind, large hail, very heavy rainfall. Nine tornadoes touched down across northeast Colorado. Three of the tornadoes occurred in Park County, at elevations of 8,000-10,000 feet. The first tornado occurred 8 miles south-southwest of Fairplay; it damaged the roof of a residence and was assigned a rating of EF-1. The second tornado developed 6 miles southeast of Fairplay in open country. The third tornado developed 4 miles west of Lake George; it was given a rating of EF-2. The last tornado caused damage to some homes and overturned several recreational vehicles at an RV park. Several power lines were also downed and some buildings in the town of Lake George were damaged, and trees were also snapped from their bases. This tornado then passed into Teller County.

In Aurora, another tornado touched down near the Blackstone Country Club, it lifted some golf carts and flipped an empty construction trailer. One of the carts was thrown on top of a caddy walking nearby; he was taken to a hospital with minor injuries. It was assigned an EF-1 rating. Five other tornadoes developed over open country across Douglas, Elbert and Weld Counties with little additional damage reported. In Englewood, lightning struck a tree which damaged two nearby homes and a truck. Large hail, up to half dollar size, very heavy rain, and minor flooding was also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 8, 3:02 AM MST, 6 hours 53 minutes earlier.

Area forecast discussion, Jun 8, 3:02 AM MST, 6 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
402 AM MDT SUN JUN 8 2014

.SHORT TERM...(TODAY THROUGH TONIGHT )
ISSUED AT 120 AM MDT SUN JUN 8 2014

11-3.9 SATELLITE LOW CLOUD IMAGERY SHOWING A CLEARING OF THE STRATUS
DECK OVER THE DENVER AREA AND POINTS SOUTH THROUGH DOUGLAS COUNTY.
GIVEN THE DENVER CYCLONE COULD RESULT IN SOME FOG DEVELOP OVER
WESTERN AND NORTH SECTIONS OF DENVER. DURING THE MORNING HOURS
LOW CLOUDS CLEARING FROM WEST TO EAST IN ADVANCE OF THE UPPER
TROF.

WATER VAPOR IMAGERY SHOWING UPPER LEVEL TROF OVER IDAHO AND NEVADA
AND MOVING SOUTHEAST TOWARDS COLORADO. THIS TROF WILL MOVE ACROSS
COLORADO THIS AFTERNOON AND TONIGHT WITH MODEST AMOUNTS OF UPWARD
ASCENT AS NOTED ON QG LAYERED PRODUCTS. ASSOCIATED COLD FRONT WILL
ALSO PUSH SOUTHWARD OVER THE NORTHEAST PLAINS THIS AFTERNOON WHICH
WILL INITIATE CONVERGENCE WITH SOUTHEAST LOW LEVEL FLOW AHEAD OF
THE FRONT.

NAM/RAP SHOWING SURFACE BASED CAPES OF 1000-1500J/KG OVER THE
NORTHEAST PLAINS. GIVEN MODERATE UPWARD ASCENT COULD BE SOME
SEVERE STORMS THIS AFTERNOON AND EVENING. EXPECT LARGE HAIL AND
DAMAGING WINDS WITH THE STRONGER STORMS. CAN'T RULE OUT A TORNADO
AS WELL ESPECIALLY ALONG THE FRONTAL CONVERGENCE WITH THE
SOUTHEAST FLOW AHEAD OF THE FRONT. STORMS WILL END FROM WEST TO
EAST THIS EVENING AND OVERNIGHT AS THE TROF MOVES ACROSS COLORADO.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 120 AM MDT SUN JUN 8 2014

IT WILL BE DRY...STABLE AND COOLER ON MONDAY...WITH THE TROUGH
AXIS SHIFTS TO THE EAST OF COLORADO IN THE MORNING...WITH AN UPPER
LEVEL RIDGE PROGGED TO SHIFT OVER THE STATE IN THE AFTERNOON. AS A
RESULT...NO THUNDERSTORMS ARE EXPECTED FOR MONDAY AFTERNOON AND
EVENING. ON TUESDAY...TEMPERATURES WILL START TO REBOUND WITH
HIGHS IN THE LOWER 80S. THE UPPER RIDGE AXIS WILL BE OVER EASTERN
COLORADO...WITH ENOUGH MID LEVEL MOISTURE OVER THE MOUNTAINS FOR A
SLIGHT CHANCE OF AFTN AND EVENING TSTMS. THE FLOW ALOFT WILL
BECOME MORE ZONAL TUESDAY NIGHT...AHEAD OF ANOTHER SYSTEM MOVING
INTO THE NORTHERN ROCKIES. WEDNESDAY AND WEDNESDAY NIGHT...THE
RIDGE AXIS WL GET SUPPRESSED TO THE SOUTH AS THE SYSTEM MOVES
ACROSS MONTANA. A COLD FRONT ASSOCIATED WITH THIS SYSTEM IS
PROGGED TO PUSH INTO NORTHEASTERN COLORADO BY WEDNESDAY AFTERNOON.
THERE SHOULD BE SOME INCREASE IN MID LEVEL MOISTURE AS LOW LEVEL
MOISTURE PROGGED TO INCREASE ACROSS THE NERN PLAINS...AS LOW LEVEL
ELY WINDS ADVECT IT INTO THE CWFA. FOR NOW SLGT CHANCE WILL
SUFFICE BUT THIS WILL ENCOMPASS MUCH OF THE FORECAST AREA. THE
BEST CHANCE WILL BE NEAR THE FOOTHILLS AND PALMER DIVIDE...ALONG
AND AHEAD OF THE FRONTAL BOUNDARY. FOR THURSDAY AND THURSDAY
NIGHT...THE SFC HIGH WILL SHIFT TO THE EAST BUT WILL LEAVE LOW
LEVEL MOISTURE SETTLED OVER NERN CO IN ITS WAKE. A WEAK SYSTEM
EMBEDDED IN THE WESTERLY FLOW ALOFT COULD MOVE ACROSS NRN COLORADO
IN THE AFTN/EVENING PERIOD. AS A RESULT...COULD AGAIN SEE A ROUND
OF THUNDERSTORMS. A DRIER WSWLY FLOW IS PROGGED FOR FRIDAY AND
SATURDAY. OVERALL WL GO WITH SLGT CHANCE OF TSTMS EACH AFTN/EVNG
FOR WEDNESDAY THROUGH FRIDAY. AFTER SOME MILD COOLING ON
THURSDAY..TEMPERATURES CLIMBING BACK ABOVE NORMAL FOR FRIDAY AND
SATURDAY.

&&

.AVIATION...(FOR THE TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 120 AM MDT SUN JUN 8 2014

KDEN AND KAPA HAVE CLEARED OUT FROM LOW CLOUDS EARLY THIS AM WHILE
BJC STILL IN STRATUS WITH LIGHT NORTHERLY FLOW UNDER INFLUENCE OF
DENVER CYCLONE. STILL A SLIGHT CHANCE THAT FOG MAY WRAP AROUND
BACK INTO KDEN AFTER 12Z. GOOD CHANCE OF THUNDERSTORMS THIS
AFTERNOON WITH UPPER LEVEL TROF AND EXPECTED COLD FRONT THIS
AFTERNOON. STORMS EXPECTED TO INITIATE AFTER 20Z THEN EXPECT
STORMS ENDING BETWEEN 01-03Z. EXPECT MAINLY CLEAR SKIES LATER TNT
BEHIND THE TROF.

&&

.HYDROLOGY...
ISSUED AT 120 AM MDT SUN JUN 8 2014

MOST LOCATIONS SHOULD SEE SOME RAIN AND STORMS THIS AFTERNOON
WHICH COULD SHOW SOME SMALL RISES ON CREEKS AND STREAMS. STORMS
WILL BE MOVING WITH MODEST STEERING FLOWS. MODEL QPF SHOWING
.25-.50 OF AN INCH OVER FRONT RANGE AND ADJ PLAINS WITH UPWARDS OF
AN INCH OVER THE FAR EASTERN PLAINS AND PALMER DIVIDE.

COOLER TEMPERATURES ON MONDAY MAY CONTINUE TO MODERATE THE
SNOWMELT IN THE MOUNTAINS. SHOWERS ARE AGAIN EXPECTED TO HAVE
EASTWARD MOVEMENT...KEEPING THE RUNOFF IN CHECK. WARMER
TEMPERATURES EXPECTED ON TUESDAY...WITH EVEN WARMER HIGHS FOR
FRIDAY AND SATURDAY. AS A RESULT...THE SNOWMELT WILL LIKELY AGAIN
INCREASE.

CURRENT ADVISORIES AND THE FLOOD WARNING IN GREELEY WILL REMAIN
IN EFFECT FOR THE NEXT SEVERAL DAYS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...ENTREKIN
LONG TERM...COOPER
AVIATION...ENTREKIN
HYDROLOGY...COOPER/ENTREKIN
Hazardous weather outlook, Jun 8, 3:58 AM MST, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
458 AM MDT SUN JUN 8 2014

COZ030>051-091100-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
458 AM MDT SUN JUN 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

LOW CLOUDS AND PATCHY FOG WILL DISSIPATE BY LATER THIS MORNING
OVER THE NORTHEAST PLAINS OF COLORADO.

AN UPPER LEVEL DISTURBANCE AND COLD FRONT WILL MOVE ACROSS
NORTHERN COLORADO THIS AFTERNOON AND EVENING. SHOWERS AND
THUNDERSTORMS WILL RAPIDLY DEVELOP OVER THE MOUNTAINS BY NOON AND
SPREAD OVER THE PLAINS DURING THE AFTERNOON AND EVENING. SOME
STORMS MAY BECOME SEVERE WITH LARGE HAIL UP TO 2 INCHES IN
DIAMETER...DAMAGING WINDS AND ISOLATED TORNADOS.

SHOWERS AND STORMS WILL END FROM WEST TO EAST BY LATER THIS
EVENING AND OVERNIGHT WITH CLEARING SKIES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

TEMPERATURES REMAIN COOLER ON MONDAY...WITH WARMER WEATHER
RETURNING TUESDAY THROUGH FRIDAY. THUNDERSTORMS WILL BE SOMEWHAT
LIMITED MONDAY AND TUESDAY...BUT WILL RETURN TO MUCH OF THE AREA
WEDNESDAY AND THURSDAY. THE BEST CHANCE OF THUNDERSTORMS MAY OCCUR
WEDNESDAY AND WEDNESDAY NIGHT...WHEN ANOTHER DISTURBANCE MOVES
ACROSS NORTHERN COLORADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 1 PM ACROSS THE NORTHEAST
PLAINS OF COLORADO.

The radar

The Denver radar (KFTG), 87 km away, was scanning. The volume nearest the first event began at 16:53 UTC.

Open the radar archive at this moment

Event by event

9 tornado, 3 hail, 1 lightning, 1 flash flood. Local standard time, as filed.

Tornado, Park

When
June 8, 9:55 AM MST to 10:04 AM MST
Where
Park County, 8 mi SSW of Fairplay
Rating
EF1
Path length
0.25 mi
Path width
100 yd
Reported by
Law Enforcement
Coordinates
39.113, -105.057

A tornado touched down and caused minor damage to the roof of a home.

Tornado, Park

When
June 8, 10:06 AM MST to 10:15 AM MST
Where
Park County, 6 mi SE of Fairplay
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
39.159, -104.921

A tornado touched down in open country.

Lightning, Arapahoe

When
June 8, 11:30 AM MST
Where
Arapahoe County, (Apa)englwood Arapah
Property damage
$25,000
Crop damage
$1,000
Reported by
Broadcast Media
Coordinates
39.570, -104.830

Lightning struck a tree in a residential area which caused damage to the two surrounding homes. Parts of the tree went through the roof and basement of one of the homes as well as the driver-side window of the resident’s truck.

Tornado, Park

When
June 8, 11:32 AM MST to 11:59 AM MST
Where
Park County, 4 mi W of Lake George to 3.57 mi NNE of Lake George
Rating
EF2
Path length
6.63 mi
Path width
150 yd
Continued into
Teller, Co (PUB)
Reported by
Law Enforcement
Coordinates
38.980, -105.445

A tornado touched down and caused damage in an RV park. Several power lines were downed and a some damage reported along Park County Road 370. Some buildings in Lake George also sustained minor damage. Trees were snapped from their bases. The tornado continued its track into Teller County.

Hail, Arapahoe

When
June 8, 11:40 AM MST
Where
Arapahoe County, 1.38 mi S of Sullivan
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.600, -104.870

Hail, Arapahoe

When
June 8, 11:43 AM MST
Where
Arapahoe County, 3.19 mi W of (Bkf)buckley Air Force Base
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.700, -104.810

Tornado, Weld

When
June 8, 11:54 AM MST
Where
Weld County, 2.14 mi SSW of Grover
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
40.840, -104.230

A tornado touched down briefly in an open field; no damage was observed.

Tornado, Arapahoe

When
June 8, 11:58 AM MST
Where
Arapahoe County, 3.19 mi W of (Bkf)buckley Air Force Base
Rating
EF1
Path length
0.25 mi
Path width
100 yd
Injuries
1 direct, 0 indirect
Reported by
Amateur Radio
Coordinates
39.700, -104.810

A tornado touched down near the Blackstone Country Club in Aurora, and flipped an empty construction trailer. Several golf carts were also damaged, a tree was dowend and a couple broken garage door panes of a home nearby was damaged. A caddy suffered a broken wrist when he was struck by one of the golf carts.

Tornado, Douglas

When
June 8, 12:12 PM MST
Where
Douglas County, 0.87 mi SE of Greenland
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
39.140, -104.820

A tornado touched down in open country; no damage was reported.

Tornado, Weld

When
June 8, 12:17 PM MST
Where
Weld County, 3.8 mi SSE of Roggen
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
40.120, -104.340

A tornado touched down in open country; no damage was reported.

Hail, Douglas

When
June 8, 12:24 PM MST
Where
Douglas County, 1.27 mi ENE of Castle Rock
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
39.380, -104.850

Tornado, Arapahoe

When
June 8, 12:43 PM MST
Where
Arapahoe County, 12.89 mi SSW of Byers
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
39.550, -104.320

A tornado touched down briefly in an open field. No damage was reported.

Tornado, Elbert

When
June 8, 12:43 PM MST
Where
Elbert County, 15.97 mi NNE of Kiowa
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
39.550, -104.320

A tornado touched down briefly in open country; no damage was observed.

Flash Flood, Morgan

When
June 8, 3:08 PM MST to 4:00 PM MST
Where
Morgan County, 12.16 mi NNW of Goodrich to 12.48 mi NNE of Narrows
Cause
Heavy Rain
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
40.520, -104.130

A wet microburst produced a flash flood. Up to 8 inches of water was observed running across Morgan County Road BB, about one half mile west of Colorado State Highway 52. Flooding along Wildcat Creek inundated nearby low lying areas.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyThe tornado archive for Colorado, 2014Warnings in Colorado, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511106, 524714, 511118, 511108, 511102, 511103, 511109, 511111, 511113, 511112, 511104, 511115, 525509, 525511.